Alert archive / Kansas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 144, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 20, 2021, 6:55 PM CDT for Clay County, Pottawatomie County, Riley County, Kansas. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2021, 6:55 PM CDT (23:55 UTC)
- Expired
- Aug 20, 2021, 7:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, KS, Pottawatomie County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 58 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 7:10 PM CDT | TSTM WND GST 60 | 1 E Leonardville, KS | |
| Aug 20, 7:33 PM CDT | TSTM WND DMG | 4 Nnw Manhattan, KS | METAL ROOF BLOWN OFF FARM BUILDING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 4:39 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1273 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 702 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted.
083
WUUS53 KTOP 202355
SVRTOP
KSC027-149-161-210030-
/O.NEW.KTOP.SV.W.0144.210820T2355Z-210821T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
655 PM CDT Fri Aug 20 2021
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northwestern Riley County in northeastern Kansas...
Southwestern Pottawatomie County in northeastern Kansas...
East central Clay County in north central Kansas...
* Until 730 PM CDT.
* At 655 PM CDT, a severe thunderstorm was located 5 miles west of
Riley, moving east-northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Riley, Leonardville, Randolph, Tuttle Creek Lake and Keats.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3923 9654 3921 9685 3922 9685 3922 9696
3920 9696 3920 9698 3937 9704 3948 9664
TIME...MOT...LOC 2355Z 260DEG 34KT 3930 9693
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Teefey2 follow-up statements
920
WWUS53 KTOP 210003 RRA
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
703 PM CDT Fri Aug 20 2021
KSC027-210013-
/O.CAN.KTOP.SV.W.0144.000000T0000Z-210821T0030Z/
Clay-
703 PM CDT Fri Aug 20 2021
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CLAY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern and east central Kansas.
LAT...LON 3923 9654 3921 9685 3922 9685 3923 9695
3939 9695 3948 9664
TIME...MOT...LOC 0003Z 260DEG 34KT 3931 9683
$$
KSC149-161-210030-
/O.CON.KTOP.SV.W.0144.000000T0000Z-210821T0030Z/
Riley-Pottawatomie-
703 PM CDT Fri Aug 20 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN RILEY AND SOUTHWESTERN POTTAWATOMIE COUNTIES...
At 703 PM CDT, a severe thunderstorm was located over Riley, moving
east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Riley, Leonardville, Randolph, Tuttle Creek Lake and Keats.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3923 9654 3921 9685 3922 9685 3923 9695
3939 9695 3948 9664
TIME...MOT...LOC 0003Z 260DEG 34KT 3931 9683
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Teefey924
WWUS53 KTOP 210013
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
713 PM CDT Fri Aug 20 2021
KSC149-161-210030-
/O.CON.KTOP.SV.W.0144.000000T0000Z-210821T0030Z/
Riley-Pottawatomie-
713 PM CDT Fri Aug 20 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN RILEY AND SOUTHWESTERN POTTAWATOMIE COUNTIES...
At 713 PM CDT, a severe thunderstorm was located near Tuttle Creek
Lake, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Riley, Leonardville, Randolph and Tuttle Creek Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3923 9654 3923 9682 3925 9686 3928 9689
3940 9688 3948 9664
TIME...MOT...LOC 0013Z 260DEG 34KT 3933 9671
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
TeefeyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 5:46 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Aug 20, 5:46 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Topeka KS 546 PM CDT Fri Aug 20 2021 .MESOSCALE DISCUSSION... Issued at 546 PM CDT Fri Aug 20 2021 2230Z surface analysis showed the front from near Hebron, NE to just west of Salina, KS. Thunderstorms have developed along this boundary with some isolated wind and hail reports already. Radar shows a fine line from near Marysville through Manhattan and central Morris CO. This could be the prefrontal trough or a sudo dryline with higher dewpoints to the east. There is some concern that boundary layer moisture and instability may see a increase to the east of this feature allowing storms to intensify. Surface winds also remain slightly backed to the south southeast east of the fine line features. So any discrete storms will have a better chance for an organized updraft and more intense severe weather. Right now they have been a little pulse and having trouble sustaining an updraft. The expectation as the evening progresses is for storms to congeal into lines and clusters with a damaging wind threat emerging. Locally heavy rainfall could also cause some problems. && .DISCUSSION... Issued at 317 PM CDT Fri Aug 20 2021 The main concern for weather in the short-term is a negatively- tilted shortwave trough that will be moving through the upper Midwest this evening into Saturday morning. This wave will bring the chance for a line of thunderstorms to form along the boundary in northeast KS in the early to late evening hours. At 20Z, mid-level water vapor imagery shows the trough moving into the northern Plains. An associated weak surface low will slowly propagate northeast along the trough axis bringing a cold front into the forecast area. Warm sector CAPE values are ranging from 3500 to 4500 J/kg as diurnal heating continues. A 10-15 knot surface wind has advected moisture into the region, keeping dewpoint temperatures in the mid to upper 70s across northeast Kansas. With all of this moisture pooling ahead of the front, PWATs will range from 1.5 to 2 inches indicating efficient rainfall rates within given thunderstorms. Temperatures are ranging from the upper 80s to the mid 90s across the area. Given the excess moisture in the boundary layer, heat index values have exceeded 105 degrees in spots. A heat advisory will remain in place for several counties until 7 PM. For this evening, thunderstorms will begin to form along the frontal boundary with initial convection likely being isolated. Development in north-central KS is expected to begin around 6-7pm and with the line of storms arriving in the Topeka area around 8-9pm. The 0-6 km effective wind shear should remain around 20-30 knots and will begin to push convection into a line as it moves east. 0-3 km SRH ahead of the boundary should increase to 150-200 as the LLJ increases to around 20-30 knots. With these factors in mind and the lack of ample deep wind shear, tornado risk is not high but a few brief tornadoes cannot be ruled out. The main risks that will come with these storms will be the threat for strong winds with DCAPE values around 1500 J/kg. Additionally, given that these storms could produce efficient rainfall rates, localized flash flooding could be a concern. Brief backbuilding of storms could also cause concern for flash flooding as the cold front passes. Widespread rainfall amounts will generally be around 0.25 to 0.75 inches with localized 1-2+ inch amounts. The cold front will push through the area by Saturday morning ushering in dryer and cooler air. High temperatures will remain in the 80s for Saturday but will be followed by a warming trend. A ridging pattern will set up over much of the south-central US helping to warm high temperatures back in to the mid to upper 90s through Wednesday. A few shortwaves could bring chances for thunderstorms in the early week, but there is not much confidence on the timing and positioning of these disturbances. && .AVIATION...(For the 00Z TAFS through 00Z Sunday) Issued at 546 PM CDT Fri Aug 20 2021 Will use the CAMs consensus for timing TS in the terminals. The RAP and NAM show a brief period of MVFR CIGS behind the initial line of convection. So think conditions will improve by daybreak Saturday. For additional details on convection see the meso discussion above. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for KSZ020>023-034>039- 054-055. && MESOSCALE...Wolters DISCUSSION...Teefey/Griesener AVIATION...Wolters
Hazardous weather outlook, Aug 20, 5:09 PM CDT, 1 hour 46 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 509 PM CDT Fri Aug 20 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-212215- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 509 PM CDT Fri Aug 20 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight Severe thunderstorms are possible through the evening. Storms developing across north central Kansas now will move to the east this evening and are expected to eventually form into lines and clusters. There is an outside chance for a tornado and large hail initially. But as storms develop into the clusters, damaging winds and locally heavy rain are the main concern. Storms are forecast to weaken towards the midnight hour and eventually exit east central Kansas between 1 and 3 am. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to the National Weather Service in Topeka. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters
In the hours before
Special weather statement, Aug 20, 5:35 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Topeka KS
535 PM CDT Fri Aug 20 2021
KSZ008-020-202300-
Republic-Cloud-
535 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of south central
Republic and northwestern Cloud Counties through 600 PM CDT...
At 534 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Concordia, moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Concordia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Kansas.
&&
LAT...LON 3978 9767 3966 9749 3951 9770 3959 9785
TIME...MOT...LOC 2234Z 231DEG 22KT 3960 9775
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
BDLocal storm report, Aug 20, 5:56 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
556 PM CDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND GST 6 N WELLS 39.22N 97.55W
08/20/2021 E60 MPH OTTAWA KS TRAINED SPOTTER
SPOTTER ESTIMATED 50-60MPH WIND GUSTS.
&&
CPSpecial weather statement, Aug 20, 6:00 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Topeka KS
600 PM CDT Fri Aug 20 2021
KSZ009-020-021-202330-
Clay-Cloud-Washington-
600 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of southwestern
Washington, northwestern Clay and southeastern Cloud Counties through
630 PM CDT...
At 600 PM CDT, Doppler radar was tracking a strong thunderstorm near
Aurora, moving northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clyde, Clifton, Aurora and Vining.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Kansas.
&&
LAT...LON 3933 9755 3948 9764 3970 9724 3943 9721
TIME...MOT...LOC 2300Z 234DEG 27KT 3944 9748
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
BDSpecial weather statement, Aug 20, 6:22 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Topeka KS
622 PM CDT Fri Aug 20 2021
KSZ009-021-022-035-210000-
Clay-Dickinson-Riley-Washington-
622 PM CDT Fri Aug 20 2021
...Strong thunderstorms will impact portions of northwestern
Dickinson, northwestern Riley, southeastern Washington and Clay
Counties through 700 PM CDT...
At 622 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northwest of Linn to Clay Center to 4
miles north of Solomon. Movement was northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clay Center, Wakefield, Linn, Greenleaf, Morganville, Green, Palmer,
Manchester, Moonlight and Talmage.
This includes Interstate 70 near mile marker 283.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central, north central and northeastern Kansas.
&&
LAT...LON 3981 9690 3948 9686 3897 9707 3896 9737
3899 9737 3934 9720 3976 9724
TIME...MOT...LOC 2322Z 241DEG 32KT 3973 9716 3938 9712 3898 9734
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
TeefeySpecial weather statement, Aug 20, 6:42 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Topeka KS
642 PM CDT Fri Aug 20 2021
KSZ021-022-035-036-210000-
Geary-Clay-Dickinson-Riley-
642 PM CDT Fri Aug 20 2021
...Strong thunderstorms will impact portions of Dickinson,
northwestern Geary, southwestern Riley and southeastern Clay Counties
through 700 PM CDT...
At 642 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Wakefield to near Gypsum.
Movement was east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Junction City, Abilene, Chapman, Wakefield, Riley, Enterprise,
Milford, Leonardville, Hope, Carlton, Talmage, Milford Lake and
Moonlight.
This includes Interstate 70 between mile markers 268 and 293.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central, north central, northeastern and east central Kansas.
&&
LAT...LON 3891 9737 3937 9705 3936 9670 3861 9710
3861 9737
TIME...MOT...LOC 2342Z 277DEG 26KT 3930 9703 3867 9746
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
TeefeySpecial weather statement, Aug 20, 6:48 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Topeka KS
648 PM CDT Fri Aug 20 2021
KSZ009-010-022-023-210015-
Pottawatomie-Riley-Washington-Marshall-
648 PM CDT Fri Aug 20 2021
...Strong thunderstorms will impact portions of northwestern Riley,
northwestern Pottawatomie, southeastern Washington and southwestern
Marshall Counties through 715 PM CDT...
At 648 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northeast of Greenleaf to 7 miles
southwest of Waterville to near Leonardville. Movement was east at 55
mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Blue Rapids, Frankfort, Waterville, Leonardville, Olsburg, Randolph
and Barnes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central and northeastern Kansas.
&&
LAT...LON 3961 9637 3936 9645 3936 9691 3960 9690
3972 9691 3979 9642
TIME...MOT...LOC 2348Z 270DEG 46KT 3980 9691 3960 9683 3938 9688
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
TeefeyThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 4:09 AM CDT | Special Weather Statement | TOP | Cloud | 36 min |
| Aug 20, 4:16 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 29 min |
| Aug 20, 4:24 AM CDT | Special Weather Statement | TOP | Republic | 21 min |
| Aug 20, 4:47 AM CDT | Special Weather Statement | TOP | Washington | 28 min |
| Aug 20, 5:03 AM CDT | Special Weather Statement | TOP | Clay | 42 min |
| Aug 20, 5:13 AM CDT | Special Weather Statement | TOP | Washington | 47 min |
| Aug 20, 5:45 AM CDT | Special Weather Statement | TOP | Riley | 45 min |
| Aug 20, 5:55 AM CDT | Special Weather Statement | TOP | Washington | 35 min |
| Aug 20, 5:00 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 30 min |
| Aug 20, 5:06 PM CDT | Special Weather Statement | TOP | Ottawa | 24 min |
| Aug 20, 5:20 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 25 min |
| Aug 20, 5:27 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 33 min |
| Aug 20, 5:35 PM CDT | Special Weather Statement | TOP | Cloud | 25 min |
| Aug 20, 5:40 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Ottawa | 50 min |
| Aug 20, 5:56 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 34 min |
| Aug 20, 6:00 PM CDT | Special Weather Statement | TOP | Cloud | 30 min |
| Aug 20, 6:22 PM CDT | Special Weather Statement | TOP | Clay, Washington | 38 min |
| Aug 20, 6:25 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 35 min |
| Aug 20, 6:42 PM CDT | Special Weather Statement | TOP | Dickinson | 18 min |
| Aug 20, 6:45 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 30 min |
| Aug 20, 6:48 PM CDT | Special Weather Statement | TOP | Marshall | 27 min |
| Aug 20, 6:52 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.